Hail, Berks
- When
- September 5, 3:14 PM EST
- Where
- Berks County, 2.14 mi SSW of Mt Pleasant
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.370, -76.080
Quarter-size hail was reported near Wernersville.
A frontal boundary moving through the region produced thunderstorms, some severe, during the late afternoon and early evening hours on the 5th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A frontal boundary moving through the region produced thunderstorms, some severe, during the late afternoon and early evening hours on the 5th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 5, 2:50 PM EST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Mount Holly NJ 350 PM EDT Tue Sep 5 2017 .SYNOPSIS... A strong but slow moving cold front will cross the region tonight through Wednesday night. A series of low pressure centers are expected to form along this front before it exits the coast Thursday morning. High pressure from the mid- Mississippi river valley will then build east on Thursday before a cold front slides southeast through the area late Friday. High pressure is expected to dominate the weather pattern this weekend. Then early next week, we will monitor the eventual northward progress of Hurricane Irma. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... Severe Thunderstorm Watch 480 has been issued for our counties in eastern Pennsylvania, as well as the New Jersey counties of Warren, Hunterdon and Mercer, and for Cecil County in northeastern Maryland. It is in effect until 9:00 PM. A line of showers and thunderstorms was located along the Interstate 81 corridor in Pennsylvania, Maryland, West Virginia and Virginia around 3:30 PM. The showers and thunderstorms will continue to progress eastward. They should reach the Interstate 95 corridor in northern Delaware, southeastern Pennsylvania and New Jersey around 7 or 8 o'clock. The convection will encounter unstable air in the interim. Mixed layer CAPE values in eastern Pennsylvania will be in the 1000 to 1500 J/kg range. As a result, the thunderstorms are forecast to strengthen into the early evening hours. Speed shear in the wind profiles may help to produce locally severe weather with strong wind gusts possible. Heavy downpours may occur, as well. The loss of daytime heating should allow the thunderstorms to weaken as they approach the coast during the mid to late evening hours. The showers and thunderstorms were ahead of a cold front that was located across central New York, western Pennsylvania and West Virginia at mid afternoon. The boundary will progress to the east before stalling in our region tonight. Ripples of low pressure are expected to travel northeastward along the boundary. As a result, we are anticipating showers and isolated thunderstorms for the overnight hours. Locally moderate to heavy rainfall is possible. The southerly wind is forecast to persist to the east of the front around 5 to 10 MPH. The wind should become light and variable in the vicinity of the front and in areas to its immediate northwest. Low temperatures are expected to favor the 60s. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH 6 PM WEDNESDAY/... The deep mid level trough extending from the Great Lakes to the central Gulf Coast will maintain a southwesterly steering flow over our region on Wednesday. As a result, the cold front will be slow to progress to the east and off the coast. Additional weak waves of low pressure are forecast to travel along the front and we are anticipating a continuation of showers and isolated thunderstorms in our region with locally moderate to heavy rainfall on Wednesday. The wind is expected to shift to the northwest around 5 to 10 MPH behind the cold front. The cloud cover and the developing flow from the northwest will keep maximum temperatures mainly in the 60s in eastern Pennsylvania and northern New Jersey and in the lower and middle 70s in the remainder of our forecast area.&& .LONG TERM /WEDNESDAY NIGHT THROUGH TUESDAY/... Hazards: Potential for heavy rain during the slow cold-frontal passage is the primary forecast concern for the middle of this week with an increasing risk for dangerous rip currents as long period 1- 2 foot swells continue to arrive along our NJ and DE coasts, in groups the rest of this week. At times these swells will be masked by short period wave groups but overall, from Thursday onward, expect IRMA southeast long period swells to dominate. Temperatures: Calendar day averages should be slightly below normal Thursday, then 5 to 8 degrees below normal Friday through Sunday, with the negative departure possibly easing next Monday and Tuesday. The dailies... Thursday...Temperatures will be chilling in a northerly flow behind the cold front as precipitation chances decrease during the early morning. Although the trough axis will be east of the area, attendant cold air aloft may be sufficient to generate afternoon instability showers north of I-78. Friday...A secondary cold frontal passage is likely in the afternoon or evening that will displace any brief attempt at a milder intrusion Friday, ahead of the frontal passage. The lift from weak convergence associated with cold front and the cold trough aloft may be enough cause a few sprinkles or scattered showers to the north of I-78. Weekend...High pressure builds into and north of the region this coming weekend, with probably dry weather and cooler than average temperatures. There appears to be a fly in the ointment that we continue to account for. Some models are spitting out very minor amounts of showers here and there. This is apparently in response to the cold trough aloft leaving a piece behind to form a closed low aloft near Long Island. Monday and Tuesday...Irma, model simulations continue a westward trend with the northward recurvature of Irma. Followed previous forecast with no significant change with this update. Stay tuned to the latest forecasts from the National Hurricane Center (NHC). && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. VFR conditions are expected until the arrival of a line of showers and thunderstorms approaching from the west. The main line of precipitation should reach KRDG and KABE around 2100 to 2200Z, KILG/KPHL/KPNE/KTTN about 2300 to 0000Z, and KMIV and KACY around 0100 to 0200Z. The line of showers and thunderstorms will be followed by a slow moving cold front. As a result, we are anticipating showers and isolated thunderstorms for tonight and Wednesday. Conditions are forecast to favor the MVFR range with periods of VFR and IFR possible. A south to southwest wind around 5 to 10 MPH is expected ahead of the front. The wind should become light and variable in the vicinity of the boundary and it is forecast to be northwest around 5 to 10 MPH after the front passes. Outlook... Wednesday Night through early Thursday morning: Periods of showers. Maybe a thunderstorm I-95 ewd. Sub-VFR conditions likely through much of this period. Winds southerly ahead of the front and north or northeast behind the front, then trending northwest everywhere during Wednesday night, with gusts the entire period generally under 20 knots. Confidence ABOVE average, except below average on timing of the wind shift and periods of heavier rain. Late Thursday morning into Friday evening: VFR sct-bkn aoa 4000 ft. Isolated showers possible, mainly northwest of PHL. Winds generally west or northwest 5 to 15 kts (lighter at night). Confidence ABOVE average. Late Friday night through Sunday: VFR. Winds generally north 5 to 10 kts with gusts to 20 kt possible. Confidence average. && .MARINE... The surface flow over the coastal waters of New Jersey and Delaware should remain from the south into Wednesday morning. A slow moving cold front approaching from the west is forecast to reach the waters on Wednesday afternoon. Wind speeds of 15 to 20 knots are anticipated into this evening with gusts around 25 knots on our ocean waters. Wind speeds are expected to diminish overnight to around 10 knots or so. Wave heights on our ocean waters are forecast to build to 4 to 6 feet early tonight, then they will be slow to subside. We have extended the Small Craft Advisory on our ocean waters until 6:00 PM Wednesday. Outlook... Wednesday night through early Thursday: Marginal SCA seas hazard possible on portions of the Atlantic waters. We did not issue an extension of the ongoing SCA forecast for today, due to less than 80 percent confidence of 5 feet or greater seas. Periods of showers/isolated thunderstorms, with locally erratic winds/choppy seas, especially afternoon and night when generally poor marine conditions are expected. Southerly flow Wednesday turns northwest Wednesday night. Two foot 13 second period southeast swells will be a constant underneath the wind wave chop. Thursday afternoon through Sunday: Improved weather, with sub- advisory winds expected. BUT...seas may approach/exceed advisory criteria Friday onward on the Atlantic waters as swells on the northern periphery of IRMA arrive. This will probably include a 3 to 5 foot 14 to 18 second period, southeast swell. RIP CURRENTS... While the primary swell is forecast to remain from the south for the remainder of today and Wednesday, there will be an underlying long period east southeast swell along the coasts of Delaware and New Jersey. As a result, the rip current risk will likely remain moderate. It is important to note that after Labor Day, many beaches may be unguarded. Most rip current fatalities occur at unguarded beaches. Only swim in the presence of a lifeguard. We are also seeing a number of wave-related (e.g., shorebreak) injuries. Enter the ocean feet first and do not turn your back to the water. For those that are in planning and are interested...a general outlook follows: Wednesday...4 ft 6 sec and wind 1915 is a mdt risk, Using 2 ft 13 sec also results in moderate risk. Thursday...Low enhanced or moderate risk using 2 ft 11-18 second with a northwest wind of about 10 knots. Friday...3 or 5 ft swell with a 14-18 second period and west wind of about 8 kt...a solid MDT risk. Saturday...2 or 4 feet and a 13-14 second period with a north wind 10 kt gives us a solid moderate risk or possibly HIGH. Sunday and Monday...too far distant in time to be sure but certainly the potential for enhanced risk for the formation of dangerous rip currents. It appears that Irma's contribution is cut off by Carolinas as IRMA continues west toward the Florida keys (5am EDT/5 outlook). HOWEVER...due note that AL94 trailing IRMA has a high likelihood that a tropical depression or cyclone will eventually form as per NHC's 5AM/5th TWO. It is that modeled development that sends another wave of long period swells to arrive at our shores around next Monday...again depending on its future development. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...Small Craft Advisory until 6 PM EDT Wednesday for ANZ450>455. && Synopsis...Miketta Near Term...Iovino Short Term...Iovino Long Term...Miketta Aviation...Iovino/Miketta Marine...Iovino/Miketta
Hazardous Weather Outlook National Weather Service Mount Holly NJ 356 PM EDT Tue Sep 5 2017 NJZ007-009-PAZ054-055-060>062-101>106-062000- Warren-Hunterdon-Carbon-Monroe-Berks-Lehigh-Northampton- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 356 PM EDT Tue Sep 5 2017 ...SEVERE THUNDERSTORM WATCH 480 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. Some thunderstorms late this afternoon and evening could produce locally damaging winds, large hail and heavy rain. Localized flooding is possible, particularly in urban and poor-drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is at least some potential for heavy rainfall Wednesday. Localized flooding is possible, particularly in urban and poor- drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NJZ001-008-010-062000- Sussex-Morris-Somerset- 356 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for northern New Jersey. .DAY ONE...This Afternoon and Tonight. Some thunderstorms late this afternoon and evening could produce locally damaging winds and large hail. There is at least some potential for heavy rainfall tonight. Localized flooding is possible, particularly in urban and poor- drainage areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is at least some potential for heavy rainfall Wednesday. Localized flooding is possible, particularly in urban and poor- drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. DEZ001>003-MDZ012-015-019-020-NJZ012-013-016>023-027-062000- New Castle-Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline- Middlesex-Western Monmouth-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Southeastern Burlington- 356 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. There is a low probability for widespread hazardous weather/ .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is at least some potential for heavy rainfall Wednesday and early Wednesday night. Localized flooding is possible, particularly in urban and poor-drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MDZ008-NJZ015-PAZ070-071-062000- Cecil-Mercer-Delaware-Philadelphia- 356 PM EDT Tue Sep 5 2017 ...SEVERE THUNDERSTORM WATCH 480 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for northeast Maryland, central New Jersey and southeast Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is at least some potential for heavy rainfall Wednesday and early Wednesday night. Localized flooding is possible, particularly in urban and poor-drainage areas. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. ANZ430-431-450>455-062000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 356 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. DEZ004-NJZ014-024>026-062000- Delaware Beaches-Eastern Monmouth-Atlantic Coastal Cape May- Coastal Atlantic-Coastal Ocean- 356 PM EDT Tue Sep 5 2017 This Hazardous Weather Outlook is for southern Delaware, central New Jersey and southern New Jersey. .DAY ONE...This Afternoon and Tonight. There is a moderate risk for the formation of dangerous rip currents. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is at least some potential for heavy rainfall Wednesday through Wednesday night. Localized flooding is possible, particularly in urban and poor-drainage areas. For the most part, there will be a a moderate or greater risk for the development of dangerous rip currents Wednesday through Sunday for the Delaware and New Jersey Beaches, as long-period swells from Hurricane Irma arrive along our shores. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Mount Holly NJ
359 PM EDT TUE SEP 5 2017
PAZ054-055-060>062-052030-
Lehigh-Monroe-Northampton-Berks-Carbon-
359 PM EDT TUE SEP 5 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BERKS...LEHIGH...
SOUTHEASTERN CARBON...SOUTHWESTERN MONROE AND SOUTHWESTERN
NORTHAMPTON COUNTIES...
At 358 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Wernersville to near
Shoemakersville. Movement was northeast at 25 mph.
Winds up to 40 mph and pea size hail are possible with these storms.
These storms will be near...
Hamburg, Robesonia and Shoemakersville around 405 PM EDT.
Fleetwood around 410 PM EDT.
Lenhartsville around 415 PM EDT.
Lyons around 420 PM EDT.
Kutztown around 425 PM EDT.
Reading, Laureldale, Leesport, Wanamakers and New Tripoli around
430 PM EDT.
Other locations impacted by these storms include West Lawn, West
Reading, Kenhorst, Hokendauqua, Trachsville, Weissport, Parryville,
North Catasauqua, Freemansburg and Catasauqua.
Cloud to ground lightning is occurring with this storm. Lightning
can strike 10 miles away from a thunderstorm. Seek a safe shelter
inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4052 7627 4054 7617 4058 7605 4057 7602
4065 7598 4070 7583 4074 7576 4078 7581
4095 7550 4065 7525 4022 7600 4036 7621
4037 7623 4046 7638
TIME...MOT...LOC 1958Z 231DEG 14KT 4035 7613 4052 7594
JRKThe Philadelphia radar (KDIX), 149 km away, was scanning. The volume nearest the first event began at 20:15 UTC.
4 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Quarter-size hail was reported near Wernersville.
Flash flooding occurred in Leesport and Ontelaunee Township (Berks County) around 530 pm. Sections of Pennsylvania Route 61 were closed between Bellemans Church Road and Ashley Way. One vehicle was trapped in the flood waters. Rainfall totals include 4.12 inches near Leinbachs (Berks County) and 3.35 inches at Robesonia (Berks County).
Wires were reported down in Weisenberg, Lehigh County. Time estimated from radar.
Downed trees and power lines closed a stretch of Route 662 in Amity Township in Berks County. Time estimated from radar.
Penny sized hail along with heavy rain and gusty winds were reported in West Wyomissing.
Route 622 was closed at Eagle Road in Moselem Springs due to flooding. Multiple vehicles were in the water.
Trees and power lines down near Becker and Woodland Roads in Upper Frederick Township.
Two poles and trees down blocking some roadways in Pottstown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2017Every state in 2017This day in weather historyWarnings in Pennsylvania, September 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 712172, 712184, 712169, 712170, 712173, 712185, 712187, 712175.